Texas, 2010

Astronomical Low Tide in Texas, March 21, 2010

March 21, 2010 · NWS LCH · 2 events in 1 county or zone

A strong cold front moved southward across southeast Texas on March 20th, bringing scattered sleet and snow flurries to portions of the Lakes region. No accumulation was reported as temperatures remained well above freezing.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front moved southward across southeast Texas on March 20th, bringing scattered sleet and snow flurries to portions of the Lakes region. No accumulation was reported as temperatures remained well above freezing. Strong northerly winds behind the cold front brought unusually low tides to the southeast Texas coast for several days, with tides as much as 3 to 4 feet below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 20, 7:57 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 20, 7:57 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
857 PM CDT SAT MAR 20 2010

.UPDATE...
THE FRONT HAS MOVED THROUGH SOUTH-CENTRAL LOUISIANA WITH A LINE OF
SHOWERS EXTENDING FROM AVOYELLES PARISH SOUTH INTO VERMILION
PARISH. MUCH COOLER AIR IS RUSHING INTO SE TX AND SW LA AT THIS
TIME WHERE TEMPERATURES HAVE DROPPED OVER 20 DEGREES IN THE LAST
SEVERAL HOURS. LIGHT RAIN WILL BE ENDING OVER SE TX AND SW LA
BEFORE MIDNIGHT AS STRONG NORTHERLY WINDS WILL REMAIN IN PLACE.
TEMPS ARE EXPECTED TO CONT FALLING WITH MORNING LOWS EXPECTED IN
THE MID 30S MOST LOCATIONS. WINTER HAS RETURNED AT LEAST FOR THE
NEXT SEVERAL DAYS. PREVIOUS FORECAST LOOKS TO BE ON TRACK AT THIS
TIME AND WILL CONTINUE ALONG THIS PATTERN.

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT SAT MAR 20 2010/

AVIATION UPDATE...RAINS HAVE ENDED OVER SOUTHEAST TEXAS AND WILL
END ACROSS THE REMAINDER OF THE REGION WITH THE PASSAGE OF A COLD
FRONT THIS EVENING. PRE-FRONTAL CLOUDS HAVE GENERALLY REMAINED
WITHIN VFR...BUT WILL LOWER INTO MVFR AFTER THE FRONTAL PASSAGE.
GUSTY NORTHWEST WINDS OF 20 TO 30 KNOTS WILL BE COMMON IN THE
WAKE OF THE FRONT.

MARCOTTE

PREV DISCUSSION... /ISSUED 406 PM CDT SAT MAR 20 2010/

DISCUSSION...
WELL SPRING IS OFFICIALLY HERE...ALTHOUGH IT WILL FEEL MORE LIKE
WINTER AS A VERY SHARP CANADIAN COLD FRONT WILL CONTINUE TO MOVE
ACROSS THE FORECAST AREA THIS EVENING BRINGING UNSEASONABLY COLD CONDITIONS.

THE FRONT IS CURRENTLY SPILLING OVER THE SABINE RIVER FROM
LEESVILLE TO SABINE PASS. TEMPERATURES BEHIND THE FRONT DROP A
GOOD 10 TO 15 DEGREES AND INTO THE 50S. MEANWHILE...TEMPERATURES
HAVE DROPPED INTO 40S WEST OF A LUFKIN TO HOUSTON LINE. EARLIER
SQUALL LINE HAS WEAKENED AND SLOWED WITH JUST A MASS OF MAINLY
MODERATE SHOWERS ALONG THE FRONT...WITH RAIN LINGERING FOR A FEW
HOURS BEHIND IT INTO SOUTHEAST TEXAS.

THE 20/18Z UPPER AIR SOUNDING FROM KLCH SHOWED VERY LITTLE
INSTABILITY AND RATHER MODEST MOISTURE VALUES. THEREFORE...EXPECT
ACTIVITY TO REMAIN MAINLY IN THE FORM OF SHOWERS WITH VERY LITTLE
CHANCE FOR ANY STRONG STORMS. THE BREEZY WINDS THAT WILL OCCUR
WILL BE FROM THE FRONT ITSELF AS COLD AIR RUSHES IN BEHIND IT.
LIGHT RAIN WILL THEN LINGER UNTIL ABOUT MIDNIGHT BEFORE ENDING.

VERY COLD CONDITIONS WILL THEN BE FELT WITH LOW TEMPERATURES IN
THE MID TO UPPER 30S. WITH BREEZY NORTHWEST WINDS...WIND CHILLS
(APPARENT TEMPERATURES) WILL BE IN UPPER 20S LATE TONIGHT AND
EARLY SUNDAY MORNING.

UPPER LOW WILL GRADUALLY MOVE JUST NORTH OF THE FORECAST AREA
DURING SUNDAY. WRAP AROUND MOISTURE WILL KEEP CLOUDS ENTRAPPED
ACROSS THE FORECAST AREA...WITH A SLIGHT CHANCE OF VERY LIGHT RAIN
ACROSS THE NORTHERN ZONES.

SKIES WILL GRADUALLY CLEAR ON SUNDAY NIGHT AS THE UPPER LOW MOVES
AWAY FROM THE REGION...HOWEVER CONDITIONS WILL REMAIN COLD AS HIGH
PRESSURE AT THE SURFACE SETTLES OVERHEAD.

A GRADUAL WARM-UP WILL THEN BEGIN ON MONDAY THROUGH THE MIDDLE OF
THE WEEK AS THE HIGH MOVES OFF TO THE EAST AND RETURN FLOW OFF THE
GULF BEGINS.

NEXT FRONTAL SYSTEM LOOKS TO AFFECT THE REGION THURSDAY INTO
THURSDAY NIGHT.

RUA

MARINE...
THE STRONG COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS THIS
EVENING. VERY STRONG NORTHWEST WINDS WILL THEN DEVELOP BEHIND THE
FRONT. SMALL CRAFT ADVISORY CRITERIA WILL BE MET FOR ALL ZONES
THROUGH SUNDAY NIGHT. GALE FORCE CONDITIONS STILL LOOK LIKELY
OVERNIGHT TONIGHT INTO EARLY SUNDAY FOR THE OUTER COASTAL WATERS
FOR AT-LEAST FREQUENT GUSTS OVER 35 KNOTS. THESE WINDS WILL SLOWLY
DECREASE ON SUNDAY NIGHT INTO MONDAY AS THE HIGH MOVES OVERHEAD.

WITH THE STRONG OFFSHORE FLOW...TIDE MODEL SHOWING VERY LOW TIDES
WITH (-2.0) TO (-2.5) FEET MLLW EXPECT DURING LOW TIDE TIMES OF
LATE TONIGHT AND AGAIN ON SUNDAY NIGHT. THEREFORE...WILL CONTINUE
THE LOW WATER ADVISORY GOING FOR THE LAKES...BAYS AND ALONG THE
COAST OF THE NEAR SHORE WATERS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  37  53  37  66  44 /  40  10  10   0   0
KBPT  35  54  39  66  45 /  20  10  10   0   0
KAEX  34  48  35  60  40 /  60  20  10   0   0
KLFT  38  54  37  62  45 /  60  10  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 PM SUNDAY TO 10 AM CDT MONDAY FOR
     THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     GALE WARNING UNTIL 1 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY FROM 1 PM SUNDAY TO 7 AM CDT MONDAY FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Mar 20, 4:58 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
558 AM CDT SAT MAR 20 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-211100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
558 AM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS THIS
AFTERNOON AND THE REMAINDER OF THE AREA THIS EVENING. STRONG
NORTHWEST WINDS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. A GALE
WARNING IS IN EFFECT FOR THE OUTER COASTAL WATERS AND A SMALL
CRAFT ADVISORY INCLUDING THE INLAND LAKES AND BAYS IS ALSO IN EFFECT.
A LAKE WIND ADVISORY MAY BE REQUIRED FOR TONIGHT. TEMPERATURES MAY
REACH FREEZING OVER INLAND AREAS OF SOUTHEAST TEXAS TONIGHT. WIND
CHILLS IN THE MID TO UPPER 20S OVER ALL BUT COASTAL AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MILD WEATHER RETURNS MONDAY. A CHANCE OF RAIN WITH A WEAK PACIFIC
SYSTEM THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SWEENEY

In the hours before

Local storm report, Mar 20, 10:45 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1145 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     SLEET            FORT POLK               31.05N 93.21W
03/20/2010  E0.00 INCH       VERNON             LA   PUBLIC

            REPORTS OF SLEET AND A FEW FLAKES OF SNOW.

&&

KKUYPER

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
March 21, 1:30 AM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations

Sabine Pass NOS Tide Gauge measured a low tide level of -3.01 feet MLLW.

Astronomical Low Tide, Jefferson

When
March 21, 1:54 AM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations

Sabine Pass NOS Tide Gauge measured a low tide level of -3.31 feet MLLW.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220398, 220399.